North Carolina, 2011Flash Flood and Hail in North Carolina, July 5 to 6, 2011
July 5 to 6, 2011 · NWS RNK · 4 events in 3 counties and zones
A weak trough over the east coast, combined with a boundary in our vicinity, provided a focus for scattered shower and thunderstorm development. Instability was moderate, but winds aloft were weak, and thus most storms remained under severe limits, however a few strengthened enough to produce strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak trough over the east coast, combined with a boundary in our vicinity, provided a focus for scattered shower and thunderstorm development. Instability was moderate, but winds aloft were weak, and thus most storms remained under severe limits, however a few strengthened enough to produce strong winds. These storms did produce brief heavy rainfall, with a few areas experiencing mainly minor flash flooding. A stronger cold front pushed through on the 8th bringing a pattern change to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 2:56 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 5, 2:56 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE JUL 5 2011
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGHOUT THE WEEK AS A FRONTAL BOUNDARY STALLS OVER THE REGION.
HIGH PRESSURE RETURNS TO THE AREA TOWARD THE LATTER HALF OF THE
UPCOMING WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM GRAYSON COUNTY THROUGH
THE NORTHWEST NORTH CAROLINA MOUNTAINS. EXPECT COVERAGE TO
INCREASE THROUGH 00Z/8PM THEN ONCE HEATING IS GONE THE STORMS WILL
SLOWLY DISSIPATE. STEERING FLOW IS WEAK AND HEAVY RAIN IS POSSIBLE
WITH ANY OF THE STRONGER STORMS. THE DIFFUSE SURFACE BOUNDARY THAT
WAS OVER THE AREAS THIS AFTERNOON DOES NOT MOVE MUCH THROUGH
WEDNESDAY SO AGAIN WEDNESDAY AFTERNOON AND EVENING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED.
DEPENDING ON CLOUD COVER TONIGHT... PATCHY FOG IS
EXPECTED...ESPECIALLY IN ANY LOCATIONS THAT GET RAIN THIS
AFTERNOON AND EVENING. TOOK A BLEND OF MAV/MET GUIDANCE FOR LOWS
TONIGHT AND HIGHS ON WEDNESDAY. IN GENERAL WITH NO CHANGE IN AIR
MASS TEMPERATURES WILL BE SIMILAR TO TUESDAY.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A FRONTAL BOUNDARY WILL CONTINUE TO OSCILLATE NORTH AND SOUTH ACROSS
THE REGION DURING THE WEDNESDAY NIGHT THROUGH FRIDAY TIME PERIOD.
THIS FRONT WILL SERVE AS THE FOCUS FOR THE BEST COVERAGE OF SHOWERS
AND THUNDERSTORMS AS DAYTIME HEATING TAKES PLACE. THE PRECIPITATION
WILL CONTINUE EACH DAY INTO THE EVENING HOURS...BUT HAVE A GRADUAL
TREND THROUGH THE NIGHT OF DECREASING COVERAGE...ONLY TO REFORM BY
THE MIDDLE OF THE NEXT DAY. TEMPERATURES WILL BE NEAR NORMAL FOR
THIS TIME OF THE YEAR WITH HUMID CONDITIONS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DURING THIS PORTION OF THE FORECAST WE ANTICIPATE THE PREVAILING
UPPER LEVEL FLOW ACROSS THE REGION WILL TRANSITION FROM A GENERAL
TROUGHINESS OVER THE EASTERN U.S. TO A PATTERN OF A BUILDING UPPER
HIGH OVER THE REGION. ANTICIPATE GENEROUS SCATTERED COVERAGE OF
SHOWERS AND STORMS FRIDAY INTO SATURDAY AS A NEARLY STATIONARY
FRONTAL BOUNDARY STAYS OVER OR CLOSE TO THE REGION AND ACTS AS A
FOCUS FOR DAILY SHOWERS AND STORMS. BY SUNDAY INTO EARLY NEXT
WEEK...THE FRONT WILL BE SHUNTED TO THE SOUTH AS HIGH PRESSURE
BUILDS OVERHEAD. ANTICIPATE A WARMING TREND INTO EARLY NEXT WEEK
WITH DECREASING COVERAGE OF SHOWERS AND STORMS. STAYED CLOSE THE HPC
NUMBERS FOR TEMPERATURES AND PRECIPITATION CHANCES.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SLOWER TO DEVELOP
TODAY THAN ON MONDAY AND COVERAGE IS EXPECTED TO BE LESS THAN ON
MONDAY. ONLY INCLUDED VCSH IN THE DAN TAF SINCE THE SOUTHERN
COUNTY WARNING AREA WILL HAVE MORE STORMS THAN THE NORTHERN
COUNTIES.
MAINLY VFR CONDITIONS ANTICIPATED THIS AFTERNOON. WINDS ALOFT
TODAY ARE WEAK...LESS THAN 10 KTS....THUS ANY DEEP CONVECTION THAT
DEVELOPS WILL HAVE A VERY SLOW OR ERRATIC MOVEMENT. MAIN THREAT
FOR SHOWERS WILL BE DURING THE PEAK HEATING PART OF THE
AFTERNOON...SOME OF THESE SHOWERS/STORMS MAY LINGER THROUGH THE EVENING.
SURFACE DEW POINTS REMAIN IN THE 60S AND LOWER 70S. HIGH
CONFIDENCE THAT MVFR FOG WILL FORM IN MOST LOCATIONS OVERNIGHT AS
LONG AS THERE IS ENOUGH BREAKS IN THE CLOUDS. LOCATIONS THAT HAVE
RAIN THIS AFTERNOON WILL LIKELY HAVE DENSER FOG AND LOWER
VISIBILITIES OVERNIGHT. ANY FOG WILL DISSIPATE QUICKLY AFTER 12Z ON
WEDNESDAY.
ANTICIPATE DAILY THREAT OF SCATTERED SHRA/TSRA WEDNESDAY THROUGH
SATURDAY AS A STATIONARY FRONTAL BOUNDARY REMAINS OVER OR NEAR
THE AREA. LATE NIGHT AND EARLY MORNING PATCHY FOG AND MVFR CIGS
WILL BE POSSIBLE AS RESIDUAL MOISTURE FROM THE PREVIOUS DAYS
CONVECTION CONDENSES UNDER THE NOCTURNAL INVERSION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS/DS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/PM
Hazardous weather outlook, Jul 5, 3:20 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT TUE JUL 5 2011
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-062030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 PM EDT TUE JUL 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 5, 11:12 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 1 NW INDEPENDENCE 36.63N 81.16W
07/04/2011 GRAYSON VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 684
0150 PM TSTM WND DMG NNW INDEPENDENCE 36.62N 81.15W
07/04/2011 GRAYSON VA PUBLIC
MULTIPLE SIX INCH DIAMETER LIMBS WERE BLOWN DOWN AT THE
INTERSECTION OF ROUTES 58 AND 21 IN INDEPENDENCE.
0158 PM HAIL 4 N TODD 36.36N 81.60W
07/04/2011 E1.00 INCH ASHE NC TRAINED SPOTTER
0232 PM TSTM WND DMG 2 E NARROWS 37.33N 80.78W
07/04/2011 GILES VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 711
0236 PM TSTM WND DMG 4 ESE FERRUM 36.91N 79.95W
07/04/2011 FRANKLIN VA LAW ENFORCEMENT
ONE TREE DOWN ON WAIDSBORO ROAD.
0242 PM TSTM WND DMG 4 ENE LYNCHBURG CITY 37.44N 79.08W
07/04/2011 AMHERST VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 643
0253 PM TSTM WND DMG DUGSPUR 36.82N 80.62W
07/04/2011 CARROLL VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 638
0300 PM TSTM WND DMG 1 NNW INDIAN VALLEY 36.93N 80.56W
07/04/2011 FLOYD VA PUBLIC
TREE TOPS SNAPPED OFF. ESTIMATED WIND GUST TO 65 MPH.
0300 PM TSTM WND DMG 5 E FERRUM 36.92N 79.92W
07/04/2011 FRANKLIN VA LAW ENFORCEMENT
ONE TREE DOWN ON PROVIDENCE CHURCH ROAD.
0300 PM TSTM WND DMG 5 NNW ROANOKE 37.34N 79.99W
07/04/2011 ROANOKE VA PUBLIC
SEVERAL TREES DOWN. 6 INCH LIMBS DOWN
0306 PM TSTM WND GST 4 NW ROANOKE 37.33N 80.01W
07/04/2011 M69.00 MPH ROANOKE VA TRAINED SPOTTER
LARGE LIMBS WERE BLOWN DOWN IN THE 5400 BLOCK OF NORTH
LAKE DRIVE.
0306 PM TSTM WND DMG 4 NNW ROANOKE 37.32N 79.99W
07/04/2011 ROANOKE VA TRAINED SPOTTER
A TREE WAS BLOWN DOWN AT THE INTERSECTION OF NORTHSIDE
HIGH SCHOOL ROAD AND PETERS CREEK ROAD.
0306 PM TSTM WND DMG 4 NNW ROANOKE 37.33N 80.00W
07/04/2011 ROANOKE VA BROADCAST MEDIA
A PORTION OF THE ROOF OF THE NORTHSIDE MIDDLE SCHOOL WAS
BLOWN OFF. WATER DAMAGE FROM HEAVY RAIN INCLUDED MANY
CEILING TILES DOWN ON THE FIRST AND SECOND FLOORS AND
DAMAGE TO ELECTRICAL EQUIPMENT.
0307 PM TSTM WND DMG 3 NNW ROANOKE 37.32N 79.97W
07/04/2011 CITY OF ROANOKE VA BROADCAST MEDIA
THUNDERSTORM WINDS MOVED AROUND FOUR TO FIVE SMALL
AIRPLANES AT THE ROANOKE REGIONAL AIRPORT WITH AT LEAST
TWO DAMAGED. ONE SMALL PLANE WAS FLIPPED OVER BY THE
WINDS.
0308 PM TSTM WND DMG 3 NNW BOOMER 36.11N 81.27W
07/04/2011 WILKES NC 911 CALL CENTER
TREE DOWN ON JIM CAUDILL RD NEAR W. KERR SCOTT RESERVOIR
0310 PM HAIL 4 NW ROANOKE 37.32N 80.00W
07/04/2011 E0.88 INCH CITY OF ROANOKE VA BROADCAST MEDIA
DIME TO NICKEL SIZE HAIL COVERED THE GROUND. THUNDERSTORM
WINDS CAUSED THE HAIL TO BREAK A WINDOW. RAIN WATER THEN
POOLED INSIDE OF A CONDO THROUGH THE BROKEN WINDOW.
0310 PM HAIL 4 N ROANOKE 37.34N 79.96W
07/04/2011 E1.00 INCH ROANOKE VA PUBLIC
0312 PM TSTM WND GST 1 SE ROANOKE 37.26N 79.94W
07/04/2011 E60.00 MPH CITY OF ROANOKE VA PUBLIC
AT ROANOKE MEMORIAL HOSPITAL
0312 PM TSTM WND GST ROANOKE 37.28N 79.96W
07/04/2011 M75.00 MPH CITY OF ROANOKE VA ASOS
0312 PM TSTM WND DMG 1 SW FERRUM 36.91N 80.03W
07/04/2011 FRANKLIN VA LAW ENFORCEMENT
ONE TREE DOWN ON SPANISH OAK ROAD.
0315 PM TSTM WND DMG 6 S ROCKY MOUNT 36.92N 79.89W
07/04/2011 FRANKLIN VA LAW ENFORCEMENT
ONE TREE DOWN NEAR THE INTERSECTION OF BRIAR MOUNTAIN AND
FISHBURN MOUNTAIN ROAD.
0315 PM TSTM WND DMG 4 N BOOMER 36.12N 81.26W
07/04/2011 WILKES NC 911 CALL CENTER
TREE DOWN ON JESS WALSH RD NEAR W. KERR SCOTT RESERVOIR
0315 PM LIGHTNING 4 NW ROANOKE 37.32N 80.00W
07/04/2011 CITY OF ROANOKE VA BROADCAST MEDIA
LIGHTNING STRUCK A CONDOMINIUM IN THE 3500 BLOCK OF
PETERS CREEK ROAD. A WIDE...TWO STORY SECTION OF THE
BRICK EXTERIOR WAS DESTROYED WITH BRICKS STREWN UP TO 100
FEET AWAY FROM THE STRUCTURE.
0315 PM TSTM WND DMG 2 NE ROANOKE 37.30N 79.93W
07/04/2011 CITY OF ROANOKE VA AMATEUR RADIO
TREE DOWN ON PLANTATION ROAD.
0316 PM TSTM WND DMG 2 N ROANOKE 37.31N 79.96W
07/04/2011 CITY OF ROANOKE VA AMATEUR RADIO
ONE TREE DOWN NEAR VALLEY VIEW MALL.
0317 PM TSTM WND DMG 2 ENE FERRUM 36.93N 79.98W
07/04/2011 FRANKLIN VA LAW ENFORCEMENT
ONE TREE DOWN ON FRANKLIN STREET.
0317 PM TSTM WND DMG 2 NE ROANOKE 37.30N 79.92W
07/04/2011 CITY OF ROANOKE VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 822
0320 PM HAIL 1 W STEWARTSVILLE 37.27N 79.82W
07/04/2011 E1.75 INCH BEDFORD VA PUBLIC
0322 PM TSTM WND DMG 5 SSE BENT CREEK 37.47N 78.79W
07/04/2011 APPOMATTOX VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 616
0325 PM TSTM WND DMG 1 ENE STEWARTSVILLE 37.27N 79.79W
07/04/2011 BEDFORD VA PUBLIC
SIX TREES WERE BLOWN DOWN ALONG JORDONTOWN ROAD NEAR HWY
24.
0325 PM TSTM WND DMG ROANOKE 37.28N 79.96W
07/04/2011 CITY OF ROANOKE VA PUBLIC
OAK TREE DOWN
0330 PM TSTM WND DMG 4 SE CHATHAM 36.77N 79.34W
07/04/2011 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON SNAKE PATH RD
0331 PM TSTM WND DMG 4 NNE BLAIRS 36.74N 79.35W
07/04/2011 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON SPRING GARDEN RD
0345 PM FLASH FLOOD 2 ESE MOUTH OF WILSON 36.57N 81.30W
07/04/2011 ALLEGHANY NC AMATEUR RADIO
PINEY CREEK OVERFLOWED ITS BANKS AND FLOODED HIGHWAY 93
AFTER 2.5 INCHES OF RAIN IN ONE HOUR
0345 PM TSTM WND DMG 5 W NORTHWEST SMITH MOU 37.18N 79.81W
07/04/2011 FRANKLIN VA LAW ENFORCEMENT
TREES WERE BLOWN DOWN IN THE 6000 BLOCK OF TRUMAN HILL
ROAD.
0350 PM TSTM WND DMG 5 E BLAIRS 36.69N 79.30W
07/04/2011 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON OLD RICHMOND RD
0357 PM TSTM WND DMG 4 SW NORTHWEST SMITH MO 37.14N 79.77W
07/04/2011 FRANKLIN VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 634
0358 PM LIGHTNING 2 ESE BOONVILLE 36.22N 80.68W
07/04/2011 YADKIN NC 911 CALL CENTER
LIGHTNING STRUCK A BALE OF HAY IN THE 1500 BLOCK OF
CHARITY CHURCH ROAD.
0400 PM TSTM WND DMG 5 N ELKIN 36.33N 80.85W
07/04/2011 SURRY NC 911 CALL CENTER
3 TREES DOWN
0400 PM TSTM WND DMG 2 SSE DOBSON 36.37N 80.71W
07/04/2011 SURRY NC LAW ENFORCEMENT
THE SURRY COUNTY SHERIFFS OFFICE REPORTED THAT A TREE WAS
BLOWN DOWN ALONG US HWY 601.
0408 PM TSTM WND DMG BLACKSBURG 37.23N 80.42W
07/04/2011 MONTGOMERY VA PUBLIC
TREE FELL ON TRAILOR HOME
0408 PM TSTM WND DMG 4 NE BOONVILLE 36.27N 80.65W
07/04/2011 SURRY NC LAW ENFORCEMENT
THE SURRY COUNTY SHERIFFS OFFICE REPORTED THAT A TREE WAS
BLOWN DOWN INTO POWERLINES IN THE COMMUNITY OF ROCKFORD.
0410 PM TSTM WND DMG 1 ESE WINDY GAP 36.11N 80.97W
07/04/2011 WILKES NC AMATEUR RADIO
TREES DOWN NEAR WINDY GAP ROAD.
0410 PM TSTM WND DMG LEXINGTON CITY 37.78N 79.45W
07/04/2011 CITY OF LEXINGTON VA LAW ENFORCEMENT
THE ROCKBRIDGE COUNTY SHERIFFS OFFICE REPORTED TWO TREES
WERE BLOWN DOWN IN THE CITY OF LEXINGTON.
0414 PM TSTM WND DMG 3 N CHARLOTTE COURT HOU 37.10N 78.63W
07/04/2011 CHARLOTTE VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 658
0414 PM TSTM WND DMG 5 NNE FERRUM 36.98N 79.99W
07/04/2011 FRANKLIN VA LAW ENFORCEMENT
TREES WERE BLOWN DOWN IN THE 2500 BLOCK OF SIX MILE POST
ROAD.
0422 PM TSTM WND DMG 5 SE CHATHAM 36.77N 79.32W
07/04/2011 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON SNAKE PATH RD
0425 PM TSTM WND DMG 4 WSW SYDNORSVILLE 36.85N 79.90W
07/04/2011 FRANKLIN VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 608
0427 PM TSTM WND DMG 2 SW SOUTH BOSTON 36.68N 78.93W
07/04/2011 HALIFAX VA DEPT OF HIGHWAYS
TREE DOWN ON US-58
0430 PM TSTM WND DMG 4 SSW HALIFAX 36.71N 78.95W
07/04/2011 HALIFAX VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 659
0435 PM TSTM WND DMG 4 S SOUTH BOSTON 36.64N 78.90W
07/04/2011 HALIFAX VA PUBLIC
NUMEROUS LARGE TREE LIMBS DOWN AT 1068 NEWTON FARM ROAD
0436 PM HAIL 5 NNW RONDA 36.28N 80.99W
07/04/2011 E1.00 INCH WILKES NC FIRE DEPT/RESCUE
QUARTER SIZE HAIL WAS OBSERVED BY AUSTIN FIRE DEPT
VOLUNTEERS WHILE ON BYRD ROAD, NEAR INTERSECTION WITH
GREENHORN ROAD.
0450 PM HAIL KING 36.28N 80.36W
07/04/2011 E1.75 INCH STOKES NC PUBLIC
0450 PM TSTM WND DMG AMHERST 37.58N 79.05W
07/04/2011 AMHERST VA LAW ENFORCEMENT
NUMEROUS TREES BLOWN DOWN ALL ACROSS AMHERST COUNTY.
0450 PM TSTM WND DMG KING 36.28N 80.36W
07/04/2011 STOKES NC PUBLIC
DOZEN OR MORE TREES DOWN.
0455 PM TSTM WND DMG PINNACLE 36.33N 80.40W
07/04/2011 STOKES NC LAW ENFORCEMENT
THE STOKES COUNTY SHERIFFS OFFICE REPORTED A TREE BLOWN
DOWN IN THE COMMUNITY OF PINNACLE.
0455 PM TSTM WND DMG 6 N CHARLOTTE COURT HOU 37.13N 78.62W
07/04/2011 CHARLOTTE VA PUBLIC
MANY TREES DOWN
0515 PM TSTM WND DMG DRY FORK 36.75N 79.42W
07/04/2011 PITTSYLVANIA VA LAW ENFORCEMENT
THE PITTSYLVANIA COUNTY SHERIFFS OFFICE REPORTS MULTIPLE
TREES BLOWN DOWN IN THE COMMUNITY OF DRY FORK.
0515 PM TSTM WND DMG BLAIRS 36.68N 79.38W
07/04/2011 PITTSYLVANIA VA LAW ENFORCEMENT
THE PITTSYLVANIA COUNTY SHERIFFS OFFICE REPORTS MULTIPLE
TREES DOWN IN THE COMMUNITY OF BLAIRS.
0515 PM TSTM WND DMG 2 SSW KEYSVILLE 37.01N 78.50W
07/04/2011 CHARLOTTE VA PUBLIC
MANY TREES AND TELEPHONE POLES DOWN
0520 PM TSTM WND DMG GERMANTON 36.27N 80.23W
07/04/2011 STOKES NC LAW ENFORCEMENT
THE STOKES COUNTY SHERIFFS OFFICE REPORTED A POWERPOLE
BLOWN DOWN IN THE TOWN OF GERMANTON.
0520 PM TSTM WND DMG KEELING 36.72N 79.30W
07/04/2011 PITTSYLVANIA VA LAW ENFORCEMENT
THE PITTSYLVANIA COUNTY SHERIFFS OFFICE REPORTS A TREE
DOWN IN THE COMMUNITY OF KEELING.
0525 PM TSTM WND DMG WALNUT COVE 36.29N 80.14W
07/04/2011 STOKES NC LAW ENFORCEMENT
THE STOKES COUNTY SHERIFFS OFFICE REPORTED A TREE BLOWN
DOWN IN WALNUT COVE.
0525 PM TSTM WND DMG 3 NNE KEELING 36.76N 79.29W
07/04/2011 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON DODSON RD
0530 PM TSTM WND DMG 4 WSW MADISON 36.36N 80.04W
07/04/2011 STOKES NC LAW ENFORCEMENT
THE STOKES COUNTY SHERIFFS OFFICE REPORTED A TREE BLOWN
DOWN ALONG HWY 311 ALONG THE STOKES AND ROCKINGHAM COUNTY
LINE.
0530 PM TSTM WND DMG 5 SSE REIDSVILLE 36.28N 79.63W
07/04/2011 ROCKINGHAM NC LAW ENFORCEMENT
THE ROCKINGHAM COUNTY SHERIFFS OFFICE REPORTS TWO TREES
DOWN NEAR THE INTERSECTION OF MIZPAH CHURCH ROAD AND
JONES LAKE ROAD.
0535 PM TSTM WND DMG 4 S MT AIRY 36.87N 79.19W
07/04/2011 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON RICEVILLE RD IN JAVA AREA
0539 PM TSTM WND DMG 5 ESE MT AIRY 36.90N 79.12W
07/04/2011 HALIFAX VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 702
0545 PM TSTM WND DMG 5 W DILLWYN 37.55N 78.56W
07/04/2011 BUCKINGHAM VA 911 CALL CENTER
THE BUCKINGHAM COUNTY SHERIFFS OFFICE REPORTS THAT A TREE
WAS BLOWN DOWN ALONG OAK HILL ROAD NEAR THE COURTHOUSE
AREA OF BUCKINGHAM.
0555 PM TSTM WND DMG 4 S BETHANY 36.26N 79.86W
07/04/2011 ROCKINGHAM NC LAW ENFORCEMENT
THE ROCKINGHAM COUNTY SHERIFFS OFFICE REPORTS A TREE
BLOWN DOWN ON GLENCOE CHURCH LOOP.
0600 PM TSTM WND DMG 2 NNW REIDSVILLE 36.38N 79.69W
07/04/2011 ROCKINGHAM NC CO-OP OBSERVER
TREES DOWN ON UPPER MOUNTAIN RESEARCH STATION.
0600 PM TSTM WND DMG 2 W BUCKINGHAM 37.55N 78.59W
07/04/2011 BUCKINGHAM VA 911 CALL CENTER
SEVERAL TREES DOWN IN ALCOMA.
0600 PM FLASH FLOOD FERRUM 36.92N 80.02W
07/04/2011 FRANKLIN VA LAW ENFORCEMENT
THE FRANKLIN COUNTY SHERIFFS OFFICE REPORTED THAT SEVERAL
ROADS IN THE COMMUNITY OF FERRUM INCLUDING FRANKLIN
STREET WERE STILL COVERED WITH SEVERAL INCHES OF WATER
FROM HEAVY RAINFALL.
&&
AMSLocal storm report, Jul 5, 12:08 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND GST 3 NNW ROANOKE 37.32N 79.97W
07/04/2011 M75.00 MPH CITY OF ROANOKE VA ASOS
0312 PM TSTM WND GST 3 NNW ROANOKE 37.32N 79.97W
07/04/2011 M75.00 MPH CITY OF ROANOKE VA ASOS
0319 PM TSTM WND GST 3 NNW ROANOKE 37.32N 79.97W
07/04/2011 M66.00 MPH CITY OF ROANOKE VA ASOS
&&
DSSpecial weather statement, Jul 5, 2:02 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE JUL 5 2011
NCZ001-002-051930-
ALLEGHANY NC-ASHE NC-
302 PM EDT TUE JUL 5 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND ASHE COUNTIES...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF LAUREL SPRINGS...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SCOTTVILLE AROUND 325 PM AND STRATFORD AROUND
330 PM.
LAT...LON 3657 8125 3647 8117 3640 8135 3650 8141
Special weather statement, Jul 5, 3:16 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT TUE JUL 5 2011
VAZ032-052045-
PATRICK VA-
416 PM EDT TUE JUL 5 2011
...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...
AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF STUART...MOVING EAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PATRICK COUNTY.
LAT...LON 3675 8016 3667 8013 3666 8024 3671 8025
Special weather statement, Jul 5, 4:28 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT TUE JUL 5 2011
NCZ001-052200-
ASHE NC-
528 PM EDT TUE JUL 5 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY...
AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
JEFFERSON. THIS STORM IS NEARLY STATIONARY.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WEST JEFFERSON AROUND 600 PM.
LAT...LON 3649 8162 3657 8135 3656 8134 3654 8135
3652 8133 3648 8132 3647 8130 3641 8126
3635 8155Event by event
2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Ashe
- When
- July 5, 5:03 PM EST to 7:03 PM EST
- Where
- Ashe County, 1.26 mi NNW of Jefferson to 1.23 mi NNE of Smethport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.437, -81.487
Heavy rain of 3 to 4 inches in a few hours caused Claybank Creek to come out of its banks.
Thunderstorm Wind, Surry
- When
- July 6, 2:03 PM EST to 2:20 PM EST
- Where
- Surry County, 0.79 mi W of Toast
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.499, -80.644
Thunderstorm winds blew down several trees along Wedgewood Drive and one on South Mckinney Road.
Thunderstorm Wind, Surry
- When
- July 6, 2:37 PM EST
- Where
- Surry County, 1.52 mi ENE of Ararat
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.404, -80.543
Thunderstorm winds blew down trees along Ararat Road.
Hail, Yadkin
- When
- July 6, 3:33 PM EST
- Where
- Yadkin County, 1.49 mi NNW of Wagoner
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.190, -80.810
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 5, 201113 injured · $720,000 · 70 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, July 5 to 6, 2011$7.4 million · 1.75 in hail · 34 events
- Flash Flood in Missouri, July 5, 20111 death · $2,000 · 1 event
- Flash Flood and Hail in Arizona, July 5, 2011$871,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Iowa, July 5, 2011$357,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 5, 2011$193,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 5, 20111 injured · $30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in California, July 5 to 6, 2011$22,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, July 5, 2011$30,000 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2011$22,000 · 1 in hail · 7 events
- Tornado in Minnesota, July 5, 2011$25,000 · EF0 · 1 event
- Lightning Strikes in North Carolina, July 5, 20111 injured · $10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334125, 334128, 334129, 334130.